To Your Good Health: Shoulder injury during vaccination is a long-lasting pain
Published 12:12 pm Wednesday, March 17, 2021
DEAR DR. ROACH: About two weeks ago, I received the vaccine for COVID-19. By the next day I had a great deal of pain in the shoulder area where the vaccine was administered. For about five days, I could barely lift my arm. It is still sore but the pain is subsiding, and I can now fully raise my arm. If the vaccine got into the bursa (as described in a recent column), would it still have been absorbed into my bloodstream so that I could get immunity? — R.M.
ANSWER: Shoulder injury related to vaccine administration is a seldom-reported — but probably more prevalent than thought — adverse vaccine event. It happens when the vaccine is injected not into the muscle, as it should be, but into the bursa space below the muscle. This results when the injection site is too low or the needle is placed too deeply.
Vaccines are intended to cause a response by the body, but doing so in the bursa will cause weeks of poor shoulder function. It is treated with physical therapy and sometimes steroid injection.
Vaccines do not go into the bloodstream. Both the Moderna and the Pfizer COVID-19 vaccines are an mRNA vaccine. The mRNA is taken up by the muscle cells, and the muscle cells use the information in the mRNA to start making a COVID-19 protein. It’s not the whole virus, so it is impossible to get COVID-19 from the vaccine. The mRNA is then destroyed, but not before the muscle cells have made enough COVID-19 protein that the body has learned how to fight it off.
While it is possible that the cells around the bursa could express some COVID-19 protein, I recommend that a person who developed SIRVA after COVID-19 vaccination restart the two-dose vaccine series.
The fact that you are getting better after five days makes me think you do not have SIRVA. Five days is longer than most people have arm pain as a side effect, but it’s nothing like the six weeks of shoulder motion restriction seen with SIRVA.
DEAR DR. ROACH: My husband is 85 years old and his hands shake. Doctors say it’s not Parkinson’s disease, but some kind of tremor. It embarrasses him. One time he spilled a plate of spaghetti on himself. He drops dirty dishes on the way to the sink. I read about medicines that could cause tremors. Could this be the problem? — D.D.
ANSWER: Although some medicines can cause or worsen tremors — especially antidepression drugs, antiepilepsy drugs, asthma inhalers, steroids and others — I did not see any on the list you sent, and I think it is much more likely that your husband has essential tremor. “Essential” just means we don’t know what causes it. It is more common as we get older and typically runs in families.
The diagnosis can usually be confirmed by a physical exam, but a neurologist, especially one who specializes in movement disorders, may be helpful to be sure. A neurologist is certainly the expert in managing this condition. There are several medications that are commonly used for first-line treatment. A deep brain stimulator, or even surgery, is considered in severe cases that do not respond to medication treatment.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803. (c) 2021 North America Syndicate Inc. All Rights Reserved